Advertisement

Abstract

It is well known that bifurcation points are usually quite sensitive to perturbations. For example, introducing an imperfection in a bifurcation problem may turn two intersecting branches into two non-intersecting ones. In this paper it is shown that discretizing a nontrivial bifurcation problem may have the same effect. In particular, a sufficient criterion is given which relates the effect to the discretization error of the bifurcation point. The theory is developed in an abstract framework in order to show the general applicability of the results. In the applications the emphasis is on finite difference methods from which also the illustrative and numerical examples are drawn

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Atkinson, K.E.: The numerical solution of a bifurcation problem. SIAM J. Numer. Anal. 14, 584–599 (1977).CrossRefGoogle Scholar
  2. [2]
    Beyn, W.-J.: Zur Stabilität von Differenzenverfahren für Systeme linearer gewöhnlicher Randwertaufgaben. Numer. Math. 29, 209–226, (1978).CrossRefGoogle Scholar
  3. [3]
    Beyn, W.-J.: On the convergence of the finite difference method for nonlinear ordinary boundary value problems, pp. 9–19. Constructive Methods for Nonlinear Oscillations J. Albrecht, L. Collatz, K. Kirchgässner (Eds.), ISNM 48 Birkhäuser Verlag Basel, (1979).Google Scholar
  4. [4]
    Beyn, W.-J.: Zur Approximation von Lösungszweigen nichtlinearer Randwertaufgaben mit dem Differenzenverfahren, Manuscript 1980.Google Scholar
  5. [5]
    Bohl, E., Lorenz, J.: Inverse monotonicity and difference schemes of higher order. A suinmary for two-point boundary value problems. Aequ. Math. 19, 1–36, (1979).CrossRefGoogle Scholar
  6. [6]
    Bohl, E.: On the numerical treatment of a class of discrete bifurcation problems, to appear in IAC, Istituto par le Applicazioni del Calcolo “Mauro Picone”, Publicazioni Serie III (1980).Google Scholar
  7. [7]
    Chow, S.-N., Hale, J.K., Mallet Paret J.: Applications of generic bifurcation I. Arch. Rat. Mech. Anal. 59, 159–188, (1975).CrossRefGoogle Scholar
  8. [8]
    Collatz, L.: The numerical treatment of differential equations, 3rd ed. Berlin-Göttingen-Heidelberg, Springer 1966.Google Scholar
  9. [9]
    Crandall, M.G., Rabinowitz, P.H.: Bifurcation from simple eigenvalues. J. of Funct. Anal. 8, 321–340 (1971).CrossRefGoogle Scholar
  10. [10]
    Crandall, M.G., Rabinowitz, P.H.: Bifurcation, perturbation of simple eigenvalues, and linearized stability. Arch. Rat. Mech. Anal. 52, 161–180 (1973).CrossRefGoogle Scholar
  11. [11]
    Golubitsky, M., Schaeffer, D.: A theory for imperfect bifurcation via singularity theory. Comm. Pure Appl. Math. 32, 21–98 (1979).CrossRefGoogle Scholar
  12. [12]
    Grigorieff, R. D.: Die Konvergenz des Rand- und Eigenwertproblems linearer gewöhnlicher Differenzengleichungen. Numer. Math. 15, 15–48, (1970).CrossRefGoogle Scholar
  13. [13]
    Grigorieff, R.D.: Zur Theorie linearer approximationsregulärer Operatoren I, Math. Nachr. 55, 233–249, (1972)CrossRefGoogle Scholar
  14. [13]
    Grigorieff, R.D.: Zur Theorie linearer approximationsregulärer Operatoren II, Math. Nachr. 55, 251–263, (1972).CrossRefGoogle Scholar
  15. [14]
    Grigorieff, R.D., Jeggle, H.: Approximation von Eigenwertproblemen bei nichtlinearer Parameterabhängigkeit. Manuscripta math. 10, 245–271, (1973).CrossRefGoogle Scholar
  16. [15]
    Grigorieff, R.D.: Diskrete Approximation von Eigenwertproblemen I, Qualitative Konvergenz, Numer. Math. 24, 355–374 (1975)CrossRefGoogle Scholar
  17. [15]
    Grigorieff, R.D.: Diskrete Approximation von Eigenwertproblemen I, Konvergenzordnung, Numer.Math. 24, 415–433, (1975)CrossRefGoogle Scholar
  18. [16]
    Keener, J.P., Keller, H.B.: Perturbed bifurcation theory, Arch. Rat. Mech. Anal. 50, 159–175, (1974).CrossRefGoogle Scholar
  19. [17]
    Keller, H.B.: Numerical solution of bifurcation and nonlinear eigenvalue problems in: Rabinowitz, P.H. (Ed.), Applications of bifurcation theory, Proceedings of an advanced seminar conducted by the Mathematics Research Center, The University of Wisconsin at Madison, New York, Academic Press (1977).Google Scholar
  20. [18]
    Kornhuber, R.: Approximation von Verzweigungsproblemen mit Anwendungen auf Differential- und Integralgleichungen. Diplomarbeit, Technische Universität Berlin, 1979.Google Scholar
  21. [19]
    Koslowski, R.: Verzweigungsverhalten von Lösungen eines eindimensionalen Supraleitungsproblems. Universität zu Köln, Math. Inst., Diplomarbeit 1975.Google Scholar
  22. [20]
    Kreiss, H.-O.: Difference approximations for boundary and eigenvalue problems for ordinary differential equations. Math, of Comp. 26, 605–624 (1972).CrossRefGoogle Scholar
  23. [21]
    Odeh, F.: Existence and bifurcation theorems for the Ginzburg-Landau Equations. J. Math. Phys. 8, 2351–2356 (1967).CrossRefGoogle Scholar
  24. [22]
    Potier-Ferry, M.: Perturbed bifurcation theory, Journal of Diff. Equ. 33, 112–146 (1979).CrossRefGoogle Scholar
  25. [23]
    Seydel, R.: Numerical computation of branch points in ordinary differential equations. Numer. Math. 32, 51–68 (1979).CrossRefGoogle Scholar
  26. [24]
    Stummel, F.: Diskrete Konvergenz linearer Operatoren I, Math. Ann. 190, 45–92 (1970).CrossRefGoogle Scholar
  27. [25]
    Vainikko, G.: Über die Konvergenz und Divergenz von Näherungsmethoden bei Eigenwertproblemen. Math. Nachr. 78, 145–164 (1977).CrossRefGoogle Scholar
  28. [26]
    Vainikko, G.: Funktionalanalysis der Diskretisierungs-methoden. Teubner Texte zur Mathematik, Leipzig, Teubner Verlag 1976.Google Scholar
  29. [27]
    Weber, H.: Numerische Behandlung von Verzweigungsproblemen bei gewöhnlichen Randwertaufgaben, pp. 176–190, in: Albrecht, J., Collatz, L., Kirchgässner, K. (Eds.) Constructive methods for nonlinear boundary value problems ISNM 48, Birkhäuser Verlag, Stuttgart 1979.Google Scholar
  30. [28]
    Weber, H.: Numerische Behandlung von Verzweigungsproblemen bei Randwertaufgaben gewöhnlicher Differentialgleichungen, Ph. D. Thesis, Mainz (1978).Google Scholar
  31. [29]
    Weiss, R.: Bifurcation in difference approximations to two point boundary value problems. Math. Comp. 29, 746–760 (1975).CrossRefGoogle Scholar
  32. [30]
    Westreich, D., Vaarol, Y.L.: Applications of Galerkin’s method to bifurcation and two point boundary value problems. J. Math. Anal. Appl. 70, 399–422 (1979).CrossRefGoogle Scholar
  33. [31]
    Wolf, R.: Asymptotische Entwicklungen für Eigenwerte und Eigenvektoren bei der Approximation parameternichtlinearer Eigenwertaufgaben. Numer. Math. 30, 207–226 (1978).CrossRefGoogle Scholar
  34. [32]
    Yamaguti, M., Fujii, H.: On numerical deformation of singularities in nonlinear elasticity, 267–278, in R. Glowinski, J.L. Lions (Eds.): Computing Methods in Applied Sciences and Engineering 1977, 1. Springer Lecture Notes in Mathematics 704.Google Scholar

Copyright information

© Springer Basel AG 1980

Authors and Affiliations

  • Wolf-Jürgen Beyn
    • 1
  1. 1.Fachbereich MathematikUniversität KonstanzKonstanzGermany

Personalised recommendations